Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 447, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 22, 2017, 8:25 PM CDT for 4 counties in Oklahoma. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2017, 8:25 PM CDT (01:25 UTC)
- Expired
- May 22, 2017, 9:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 70.0 mph
Counties Comanche County, OK, Cotton County, OK, Kiowa County, OK, Tillman County, OK
The radar
The Altus AFB radar (KFDR), 24 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 8:55 PM CDT | HAIL 1.5 | 8 S Indiahoma, OK | RECEIVED VIA FACEBOOK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
779
WUUS54 KOUN 230125
SVROUN
OKC031-033-075-141-230215-
/O.NEW.KOUN.SV.W.0447.170523T0125Z-170523T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
825 PM CDT MON MAY 22 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Southwestern Comanche County in southwestern Oklahoma...
Northwestern Cotton County in southwestern Oklahoma...
Southern Kiowa County in southwestern Oklahoma...
Northeastern Tillman County in southwestern Oklahoma...
* Until 915 PM CDT
* At 825 PM CDT, a severe thunderstorm was located 5 miles southeast
of Snyder, moving southeast at 30 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Snyder, Chattanooga, Indiahoma, Faxon and Loveland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3462 9899 3469 9890 3448 9847 3434 9853
3427 9875
TIME...MOT...LOC 0125Z 313DEG 26KT 3461 9888
HAIL...2.00IN
WIND...70MPH
$$
MAD1 follow-up statement
176
WWUS54 KOUN 230151
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
851 PM CDT MON MAY 22 2017
OKC075-230201-
/O.CAN.KOUN.SV.W.0447.000000T0000Z-170523T0215Z/
Kiowa OK-
851 PM CDT MON MAY 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KIOWA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3452 9888 3463 9878 3448 9847 3434 9853
3427 9875
TIME...MOT...LOC 0151Z 312DEG 25KT 3449 9873
$$
OKC031-033-141-230215-
/O.CON.KOUN.SV.W.0447.000000T0000Z-170523T0215Z/
Comanche OK-Cotton OK-Tillman OK-
851 PM CDT MON MAY 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHWESTERN COMANCHE...NORTHWESTERN COTTON AND NORTHEASTERN
TILLMAN COUNTIES...
At 851 PM CDT, a severe thunderstorm was located 6 miles northwest of
Chattanooga, moving southeast at 30 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Chattanooga, Indiahoma, Faxon and Loveland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3452 9888 3463 9878 3448 9847 3434 9853
3427 9875
TIME...MOT...LOC 0151Z 312DEG 25KT 3449 9873
HAIL...2.00IN
WIND...70MPH
$$
MADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 7:38 PM CDT, 47 minutes earlier.
Area forecast discussion, May 22, 7:38 PM CDT, 47 minutes before
Area Forecast Discussion National Weather Service Norman OK 738 PM CDT Mon May 22 2017 ...UPDATE... && .DISCUSSION... Made minor adjustment to precipitation probabilities, adjusting upward for much of central Oklahoma based on trends. 00z KOUN sounding revealed little instability and so ongoing strong/severe convection across southwest Oklahoma should weaken before impacting the I-35 corridor later this evening. Latest RAP sounding has 1,000-1,500 J/kg of MLCAPE across southwest Oklahoma and this is supporting a few intense cells with hail being the main concern. One anti-cyclonic mesocyclone that persisted across eastern Beckham County eastward toward Clinton produced golf ball size hail on the south side of Elk City. Per Bunkers shear vectors, left movers will most east-northeast at around 25 knots and right movers will move southeast at aruond 30 knots. Storm intensity and the severe threat should wane as storm intensity decreases later this evening. Otherwise only minor adjustments were made to other fields including wind. BRB && .PREV DISCUSSION... /issued 730 PM CDT Mon May 22 2017/ DISCUSSION... AVIATION... /For the 00z TAFs/ Latest regional radar mosaic shows showers moving across much of central and northern Oklahoma impacting PNC/OKC/OUN, but moving away from GAG/WWR. In the short term, the TAF sites with greatest concern are CSM and HBR. Thunderstorms may impact these sites through 02-03z and could even approach LAW. Once showers move east of the area by late evening, VFR conditions are expected. We'll need to monitor ceilings later tonight through tomorrow morning as some locations could briefly see MVFR conditions but confidence was too low for inclusion at this time. BRB PREV DISCUSSION... /issued 314 PM CDT Mon May 22 2017/ DISCUSSION... The main concerns are rain/storm chances/potential tonight into Tuesday. Ongoing isolated to numerous light showers across central and northern Oklahoma as of 3 pm should weaken in the next several hours as isentropic lift around 700 mb weakens. This activity will remain rather light. Some thunder may occur with this activity, but do not think any strong or severe storms will occur due to limited instability (MUCAPE mainly below 600 J/kg). Severe thunderstorm potential now through tonight still appears to be low with decreasing confidence. Cloud cover and rain have limited instability in most locations north of a Mangum to Seminole line. South of this line, some sun and daytime heating have allow temperatures to rise into 70s. A few thunderstorms may form near and this cloud shield line in the next several hours, though this remains doubtful due to sufficient capping. Higher chances for severe storms appear to occur over far eastern New Mexico into west Texas late this afternoon where the air is more unstable. This activity will continue to move east and southeast, which may glance western north Texas and far southwestern Oklahoma this evening if they can organize into a complex or two. If severe storms occur, some severe hail and wind reports, mainly on the lower end of severe spectrum (hail less than golf ball size and winds under 70 mph), would be possible. No severe storms are expected north of the line mentioned above due to limited instability. After midnight tonight into Tuesday morning, a cold front will move south and through the area. A few lingering weak showers and thunderstorms may occur across the area. Tuesday afternoon, some clearing can be expected, though temperatures will remain on the cool side for late May. Sufficient daytime heating may allow for isolated to scattered showers and weak thunderstorms to form in rather chilly unstable airmass. If storms occur, no severe storms would be expected due to limited instability (less than 500 J/kg), however small hail up to nickels and gusty winds up to 50 mph could result. Tuesday night through Thursday, dry weather is expected. Thursday will be warmer (possibly much warmer) than Wednesday. Friday through Memorial Day, a warm/hot humid airmass may evolve across the southern Plains Friday through early Sunday, along for some potential for severe thunderstorms/heavy rainfall. Most models have been consistently depicting rather high amounts of potential instability (MUCAPE 2000-5000 J/kg), high low level moisture (surface dewpoints in the 60s to lower 70s), and sufficient shear (0-6 km bulk shear 30-50 kt) for severe storms with heavy rain late Friday through early Sunday. Capping may be strong and limit storm development. For now, kept low chances for storms across the area Friday night into Sunday. Have low confidence in severe storm and heavy rainfall potential during this time frame. Slightly cooler and drier conditions may occur with the passage of a weak cold front Sunday into Memorial Day. MBS && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 71 55 70 48 / 60 60 20 10 Hobart OK 70 53 70 47 / 80 60 20 0 Wichita Falls TX 73 59 72 51 / 30 50 40 0 Gage OK 66 50 68 43 / 60 30 20 10 Ponca City OK 73 53 69 47 / 40 60 20 10 Durant OK 75 58 70 51 / 20 40 40 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 12/14
Hazardous weather outlook, May 22, 3:04 PM CDT, 5 hours 21 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 304 PM CDT Mon May 22 2017 OKZ004>048-050>052-TXZ083>090-232015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 304 PM CDT Mon May 22 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Rest of This Afternoon and Tonight... .THUNDERSTORMS... There is a slight risk of severe thunderstorms across portions of western north Texas. There is a marginal risk of severe storms over a broader area of western and southern Oklahoma and north Texas. LOCATION... The slight risk area is along and southwest of a line from Crowell to Archer City Texas. The marginal risk of severe storms is southwest of a line from Cheyenne to Clinton to Ardmore Oklahoma. TIMING... 4 PM to 9 PM IMPACTS... Winds to 70 mph and hail to the size of half dollars. DISCUSSION... Showers and thunderstorms will continue to develop and move east into and across the area. In general, instability will be low and the severe weather risk is low. However, there is a small chance that instability could increase enough in western sections of north Texas that isolated severe storms may occur. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across western north Texas should monitor the forecasts and prepare for the possibility of severe weather operations late this afternoon or this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .THUNDERSTORMS... Scattered thunderstorms will persist through the day Tuesday before ending across the area. No severe storms are expected. There is a chance of storms again Friday night through Sunday. If storms do occur during this timeframe, severe weather and heavy rainfall are possible. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, May 22, 7:06 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
706 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL 1 ENE CLINTON 35.51N 98.96W
05/22/2017 E1.00 INCH CUSTER OK STORM CHASER
&&
FMLocal storm report, May 22, 7:24 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
724 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL ALTUS-LUGERT LAKE 34.93N 99.31W
05/22/2017 E1.00 INCH GREER OK BROADCAST MEDIA
&&
FMSpecial weather statement, May 22, 7:34 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
734 PM CDT MON MAY 22 2017
OKZ023-027-230100-
Grady OK-Caddo OK-
734 PM CDT MON MAY 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR west central Grady and southern
Caddo Counties Until 800 PM CDT...
AT 730 PM CDT, a strong thunderstorm was located 5 miles south of
Fort Cobb, moving east at 40 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
LAT...LON 3495 9853 3505 9856 3514 9812 3505 9802
3493 9809
TIME...MOT...LOC 0030Z 264DEG 36KT 3502 9842
MADLocal storm report, May 22, 7:51 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
751 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 9 N GOULD 34.80N 99.77W
05/22/2017 E0.88 INCH HARMON OK PUBLIC
&&
FMSpecial weather statement, May 22, 8:01 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
801 PM CDT MON MAY 22 2017
OKZ023-027-230130-
Grady OK-Caddo OK-
801 PM CDT MON MAY 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR west central Grady and
southeastern Caddo Counties Until 830 PM CDT...
AT 757 PM CDT, a strong thunderstorm was located near Cement, moving
east at 30 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3492 9827 3506 9827 3509 9785 3497 9781
3486 9788
TIME...MOT...LOC 0057Z 275DEG 28KT 3499 9816
MADLocal storm report, May 22, 8:15 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
815 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL GOULD 34.67N 99.77W
05/22/2017 E1.00 INCH HARMON OK AMATEUR RADIO
&&
FMThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:11 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Jackson, Kiowa | 49 min |
| May 22, 7:19 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson | 41 min |
| May 22, 7:34 PM CDT | Special Weather Statement | OUN | Caddo | 26 min |
| May 22, 7:49 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Jackson, Kiowa, Tillman | 41 min |
| May 22, 7:58 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson | 47 min |
| May 22, 8:01 PM CDT | Special Weather Statement | OUN | Grady | 29 min |
| May 22, 8:27 PM CDT | Special Weather Statement | OUN | Grady | 33 min |
| May 22, 8:38 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 52 min |
| May 22, 9:10 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 50 min |
| May 22, 9:51 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jefferson | 39 min |
| May 22, 9:54 PM CDT | Special Weather Statement | OUN | Murray, Pontotoc | 36 min |
| May 22, 10:07 PM CDT | Special Weather Statement | OUN | Love | 23 min |
| May 22, 10:26 PM CDT | Special Weather Statement | OUN | Love | 34 min |
| May 22, 10:32 PM CDT | Special Weather Statement | OUN | Johnston | 28 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.